Wednesday, September 19, 2012

A Rough Guide to Going Off Thyroid Medication

*I'm breaking from my usual blogging subjects to offer (what I hope) are a few helpful medical tips.  However these are super specific to people using thyroid hormone replacement drugs so if you have a fully functioning thyroid this isn't going to mean a whole lot to you! Normal blogging will resume shortly*
**OK from some feedback I got it seems that it wasn't clear that this is about TEMPORARILY going off meds.  This is something you do for a couple of weeks for testing after which you immediately resume taking your meds.  Thyroid hormones are not some kind of crutch, it's not a habit you can kick, not sure why anyone would want to.  If you had your thyroid removed, this is for life.  Trust me, you don't want to be off the stuff for too long, you really do need it to function.  Don't worry though, you'll start feeling better almost immediately after getting back on your meds again.** 

First time I had to go off my thyroid meds I had no idea what I was in for.  I asked my doctors but they said it's no big deal, I'll probably gain some weight but nothing to worry about.  How I wish that were true!  The weight gain is the least of it!  Let me just be up front though, I'm not a doctor, none of this is medical advice and please don't ignore anything your doctor told you.  This is built from my personal experience and yours may vary.  If you have anything helpful to add, please feel free to leave a comment!

So if you found this post via google, I'm guessing you need to go off of your Eltroxin (also known by other brand names, usually some variant of "thyroxine") and you're not sure what to expect.  I've been going through this for a couple of years after having my thyroid removed so I'd like to think I have a pretty good handle on the experience.  Here are the symptoms you can look forward to as well as some tips on how to deal with them.

First, like you have heard, there is the weight gain.  You really need to understand that it's completely inevitable.  You can exercise twice as much and eat half as much as usual and you are still going to gain weight.  This is going to happen to you no matter what you do.  However, you really still should try to get into the habit of eating less and exercising regularly because that way once you get back on your meds you will allready have the weight loss routine going and you'll be back to normal in no time.  Don't worry, you're not going to suddenly turn obese.  You're not going to gain a ton (even though after a month it will feel like you're adding kilos just for looking at food) but some weight gain is going to happen.  So invest in some loose fitting clothing, it's going to come in handy later.

The weight gain is not the really bad part though.  The worst part is not going to be fat related but muscle related.  Something deeply unpleasant will start happening to your muscles.  They will start getting tired really quickly for one thing and for another they will start cramping.  Cramps are THE WORST!  Because trust me when I say "muscles" I mean all of them.  Not just the big leg or arm muscles, you are going to get to know muscles you didn't know existed.  You can get stomach muscle cramps from laughing, face cramps from yawning and jaw cramps from chewing.  This only starts kicking in after you've been off the meds for nearly a month and won't always be that bad but again it's pretty much unavoidable.  You may even start having eye trouble as your eye muscles start acting up.  Like I said, all the muscles are affected here.  After a while you're going to feel like a rusted robot!  If you're off your meds for over a month you're going to get really good at avoiding all stretching!  Here's the counter-intuitive thing though, stretching exercise is the best way to deal with the muscle problems!  Yoga or pilates or just plain old gym class stretching will help a whole lot but you need to start early on.  If you have a daily stretching workout right from day one it's going to make everything go much easier for you in the long run.

So if you're going to pick just one exercise, I can strongly recommend yoga.  It's a good stretch and a good workout.  Doesn't have to be something New Age-y or spiritual, there are completely westernized forms out there that offer you a great workout and nothing more.  Either way, I can't over emphasize exercise.  You're not going to like it but tough, do it anyway.  The medication supplying you with a working metabolism is gone now and exercise can help you keep your metabolism working near normal for a bit longer.

There is also a mental aspect at play here.  You are going to get extremely listless and you're not going to want to do much of anything.  You'll be tired a lot, your energy levels are going to be low most of the day and you're not going to be in the mood for a whole lot of anything.  You're going to get tired quicker, you'll want to go to bed earlier and sleep later.  Here you are just going to have to get tough with yourself.  Just because you're not going to WANT to do anything doesn't mean you CAN'T do anything.  I find that daily to-do lists help a lot here.  Put everything on there, doing the dishes, taking a shower, buying groceries, every single thing you need to get done in a day.  Then work through that list methodically until everything get's done.  You may feel lazy but you don't have to act it.  There is no magic way to insert willpower into you but you need to find it in yourself or nothing is going to get done!  I really do find routine helpful.  You get a routine, you get into it and you stick to it, even if you're eventually going at it like a robot.

The low energy, muscle cramps and weight gain are the 3 major things but there are also a couple of less severe issues that you're also going to have to be aware of.

Cold.  You are going to feel cold a lot easier as your metabolism slows down so rather overestimate how cold a day is going to be than underestimating it.  You can always take something off later if you don't feel that cold.

Constipation.  Yep, going to happen.  Fruits, vegetables and fiber are your friends.  Enjoy them regularly and you'll stay regular too.

Iodine is the enemy.  OK, this may just be me because I've never heard anyone else complain about this but when I'm off my meds I need to stay away from foods high in Iodine.  Things like seafood causes everything from anxiety to full blown panic attacks.  This may not happen to you at all, but still, be careful around seafood and such.

Oh, and you may also find that your dreams get really weird and really vivid.  No idea if that's just me either!

Right, so there you have it.  It's not going to be a fun time but it doesn't have to be terrible either.  You CAN manage this.  Just be aware of what's going to happen and prepare as best you can.  Good luck and I hope your scan results are all clear!


PS.  On the off chance you have a thyroid and you read all this and these symptoms seemed really familiar to you, you may want to have it checked because your thyroid may not be working as it should.  Don't panic, it's a simple test and if it needs treatment, the medication is affordable and won't disrupt your way of life at all.  Don't put it off, go see your doctor!

5 comments:

Anonymous said...

How long do these side effects last? Months? Years?

Eugene said...

No the side effects will go away within a week or two as soon as you get back on you medication. Within a month it should have your hormone levels back to normal.

Anonymous said...

Hi Eugene,
Off the eltroxin now almost 3 weeks and due to have the radioactive iodine treatment in a week and a half. This is the first week I've really felt that I've been hit by a double decker bus. My head is spinning and I have a pain even out my left eye!!!! The glands in my neck seem to be playing up too and I've been able to ease the discomfort of those by taking ibuprofen. Is this normal? I'm in the horrors as I've already been sent for a chest X-ray as I've had pain in the chest area which I'm hoping is just the lymph nodes swelling - they removed 13 in my neck when they removed the thyroid. I'm praying it's just a drainage problem rather than something more sinister.

Eugene said...

Hi Anonymous, while I've found neck pain to be a normal side effect, what you have seems pretty severe. You should definitely discuss this with your doctor. Good luck, I hope it's nothing serious but if it is, I hope they find it quickly so they can fix it!

Jade Graham said...

I don't recommend avoiding doctors completely, after all they are the ones who attended med school. check it out